Alabama, 2003

Cold in Alabama, July 23, 2003

July 23, 2003 · NWS BMX · 1 event in 1 county or zone

1 cold/wind chill, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 23, 1:13 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 23, 1:13 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT WED JUL 23 2003

.OVERVIEW...
SURFACE WILL MAKE SLOW PROGRESS TOWARD THE SOUTH TONIGHT...MODELS
BRING IT TO JUST SOUTH OF FORECAST AREA BY THURSDAY MORNING.  GFS
BRINGS FRONT BACK NORTH BY THE WEEKEND.  UPPER TROF SHIFTS TO THE
NORTHEAST ALLOWING A DRIER AIRMASS TO FILTER INTO FORECAST AREA FOR
THE NEXT COUPLE OF DAYS.

.SHORT TERM...
CURRENT RADAR LOOP INDICATES ISOLATED TO SCATTERED STORMS AHEAD OF
COLD FRONT.  WILL CONTINUE TRENDS TONIGHT WITH FIRST PERIOD POP
HIGHLY DEPENDANT ON RADAR COVERAGE AT TIME OF ISSUANCE.  EXPECT
STORMS WILL BEGIN TO DIMINISH WITH LOSS OF HEATING AT SUNSET.  WILL
GO WITH A DRY FORECAST THROUGH THE LATTER HALF OF THE WEEK.

.EXTENDED...
WILL RETURN TO DIURNAL TYPE CONVECTION BY THIS WEEKEND WITH MAINLY
AFTERNOON AND EVENING STORMS.  MODELS INDICATING THE NEXT SYSTEM
WILL APPROACH BY THE MIDDLE OF NEXT WEEK AND WILL CONTINUE CURRENT
FORECAST OF CHANCE POPS.

.PRELIMINARY NUMBERS...

BHM 63 86 64 88 70 / ?? 00 00 00
MGM 67 88 68 88 70 / ?? 10 00 00

.BHM...NONE.

 83
Hazardous weather outlook, Jul 23, 12:02 PM CST, 2 hours 58 minutes before
ALZ011>015-017>050-232000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ROUGHLY
SOUTHEAST OF A LINE FROM LINDEN TO CLANTON TO LINEVILLE.

A UNSEASONABLE STRONG COLD FRONT WILL CONTINUE TO PUSH SOUTH ACROSS
CENTRAL ALABAMA TODAY.  ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR ACROSS THE AREA TODAY.  SOME STORMS MAY
BE BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING...WITH THE
MAIN THREAT BEING DAMAGING WINDS.  THE STRONGEST STORMS WILL OCCUR
SOUTH OF A SELMA TO AUBURN LINE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUESTED
THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A SELMA TO AUBURN
LINE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Montgomery

When
July 23, 3:00 PM CST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

The high temperature measured at Dannelly Field was 82 degrees. This established a new lowest high temperature reading. The previous record was 86 degrees set back in 1980.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376685.